Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Almost sure invariance principles for sums of $ B$-valued random variables with applications to random Fourier series and the empirical characteristic process


Authors: Michael B. Marcus and Walter Philipp
Journal: Trans. Amer. Math. Soc. 269 (1982), 67-90
MSC: Primary 60F17; Secondary 60B12
DOI: https://doi.org/10.1090/S0002-9947-1982-0637029-8
MathSciNet review: 637029
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We establish an almost sure approximation of the partial sums of independent, identically distributed random variables with values in a separable Banach space $ B$ by a suitable $ B$-valued Brownian motion under the hypothesis that the partial sums can be $ {L^1}$-closely approximated by finite-dimensional random variables. We show that this hypothesis is satisfied if the given random variables are random Fourier series or related stochastic processes. As an application we obtain an almost sure approximation of the empirical characteristic process by a suitable $ {\mathbf{C}}(K)$-valued Brownian motion whenever the empirical characteristic process satisfies the central limit theorem.


References [Enhancements On Off] (What's this?)

  • [1] István Berkes and Walter Philipp, Approximation theorems for independent and weakly dependent random vectors, Ann. Probab. 7 (1979), 29-54. MR 515811 (80k:60008)
  • [2] Leo Breiman, Probability, Addison-Wesley, Reading, Mass., 1968. MR 0229267 (37:4841)
  • [3] Sandor Csörgö, Limit behaviour of the empirical characteristic function, Ann. Probab. 8 (1981). MR 606802 (82h:60054)
  • [4] Herold Dehling, Limit theorems for sums of weakly dependent Banach space valued random variables, (1980) (preprint). MR 705631 (85g:60013)
  • [5] X. Fernique, Continuité et théorème centrale limite pour les transformes de Fourier des mesures aléatoire du second ordre, Z. Wahrsch. Verw. Gebiete 42 (1978), 57-68. MR 486036 (80c:60038)
  • [6] E. Giné and M. B. Marcus, On the central limit theorem in $ C(k)$, Colloq. Statistical and Dynamical Properties of Gaussian Processes, Lecture Notes in Math., Springer-Verlag, New York, 1980.
  • [7] J. Hoffmann-Jorgensen, Probability in Banach space, Lecture Notes in Math., vol. 598, Springer-Verlag, New York, 1977, pp. 1-186. MR 0461610 (57:1595)
  • [8] Naresh C. Jain and Michael B. Marcus, Central limit theorem for $ {\mathbf{C}}(S)$-valued random variables, J. Funct. Anal. 19 (1975), 216-231. MR 0385994 (52:6853)
  • [9] -, Integrability of infinite sums of independent vector-valued random variables, Trans. Amer. Math. Soc. 212 (1975), 1-36. MR 0385995 (52:6854)
  • [10] -, Continuity of subgaussian processes, Advances in Probability, Vol. 4, Dekker, New York, 1978.
  • [11] J. Kuelbs, Sample path behavior for Brownian motion in Banach spaces, Ann. Probab. 3 (1975), 247-261. MR 0372937 (51:9141)
  • [12] -, Kolmogorov's law of the iterated logarithm for Banach space valued random variables, Illinois J. Math. 21 (1977), 784-800. MR 0455061 (56:13301)
  • [13] J. Kuelbs and Walter Philipp, Almost sure invariance principles for partial sums of mixing $ B$-valued random variables, Ann. Probab. 8 (1980), 1003-1036. MR 602377 (82i:60020)
  • [14] Michael B. Marcus, Continuity and the central limit theorem for random trigonometric series, Z. Wahrsch. Verw. Gebiete 42 (1978), 35-56. MR 486035 (80c:60037)
  • [15] -, Weak convergence of the empirical characteristic function, Ann. Probab. 8 (1981). MR 606982 (82g:60048)
  • [16] Michael B. Marcus and Gilles Pisier, Random Fourier series with applications to harmonic analysis, Ann. of Math. Studies, Princeton, Univ. Press, Princeton, N.J., 1981. MR 630532 (83b:60031)
  • [17] Walter Philipp, Almost sure invariance principles for sums of $ B$-valued random variables, Lecture Notes in Math., vol. 709, Springer-Verlag, Berlin and New York, 1979, pp. 171-193. MR 537701 (81h:60014)
  • [18] -, Weak and $ {L^p}$-invariance principles for sums of $ B$-valued random variables, Ann. Probab. 8 (1980), 68-82. MR 556415 (81i:60011)
  • [19] G. Pisier, Le théorème de la limite centrale et la loi du logarithme iteré dans les espaces de Banach, Séminaire Maurey-Schwartz 1975-76, Exposé IV, L'Ecole Polytéchnique, Paris, 1975.
  • [20] V. V. Yurinskii, On the error of the Gaussian approximation for convolutions, Theory Probab. Appl. 22 (1977), 236-247. MR 0517490 (58:24476)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60F17, 60B12

Retrieve articles in all journals with MSC: 60F17, 60B12


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0637029-8
Keywords: Invariance principles, Banach space valued random variables, Brownian motion, random Fourier series, empirical characteristic process, central limit theorem
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society